Welcome to all the new residents who are receiving the Question of the Week for the first time. These emails are tox questions that originated from health care providers or questions asked during evaluation of tox patients. They are short vignettes(the attempt is to keep your attention) that address a specific aspect of toxicology. They are quite popular with a distribution list of more than 3,100. Please see the Questions from the last number of years on our webpage https://www.vumc.org/poison-control/toxicology-question-week. You can locate topics in the index on the right by choosing a key word (topic). You will find further information on clonidine/naloxone in the index with the key word clonidine.
Now, on to the Question. A 3-year-old ingests clonidine. Parents take him to an OSH. He is somnolent and bradycardic. Naloxone (10 mg IVP) has no clinical effect. Hs is intubated and placed on a Narcan drip (5mg/h) and transported for a higher level of care. What is wrong with this picture?
Remember that clonidine causes the release of endorphins (endogenous opioids), so clonidine overdose clinically resembles an opiate overdose., Hi dose naloxone reverses the effects of these endorphins in patients that are responders (have higher sympathetic tone-which we have absolutely no way to measure). If there was no response to the administration of 10 mg of naloxone, there is no reason to place the patient on a naloxone drip. It adds an unnecessary drug being administered during transport. And you certainly don’t want to decrease the sedation in an intubated patient. For this patient who is a nonresponder (about 30% of patients who ingest clonidine), extubate him when clinically appropriate. Remember that bradycardia can persist for hours after the patient is extubated and awake. Heart rate should not be a consideration in assessing the appropriate time to extubate.
The question of the week was prepared by Donna Seger, MD
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at email@example.com.
Donna Seger, MD
Tennessee Poison Center www.tnpoisoncenter.org
Poison Help Hotline: 1-800-222-1222